Virginia, 2010

Damaging Winds in Virginia, June 19, 2010

June 19, 2010 · NWS RNK · 4 events in 4 counties and zones

A weak upper level area of low pressure moving across the area triggered a line of strong to severe thunderstorms across the area during the evening hours. Isolated wind damage was reported with this line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak upper level area of low pressure moving across the area triggered a line of strong to severe thunderstorms across the area during the evening hours. Isolated wind damage was reported with this line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 6:23 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 19, 6:23 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT SAT JUN 19 2010

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ACROSS THE AREA INTO EARLY NEXT WEEK.
HOWEVER THE COMBINATION OF INCREASING MOISTURE AND WEAK IMPULSES
PASSING THROUGH THE REGION WILL BRING A RETURN OF ISOLATED
SHOWERS AND STORMS TO PARTS OF THE AREA INTO MONDAY. A FRONTAL
BOUNDARY WILL STALL NEAR THE REGION BY MIDWEEK...PROVIDING
ADDITIONAL CHANCES OF SHOWERS AND STORMS LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHORTWAVE MOVING EAST ACROSS THE REGION THIS AFTERNOON INTO
TONIGHT...MAY TRIGGER SCT SHOWERS AND THUNDERSTORMS MAINLY ACROSS
THE HIGH TERRAIN. CAPES THIS AFTERNOON AT 18Z/2PM AVERAGED AROUND
1 TO 2K J/KG ACROSS THE WEST. MID-LEVEL CAP AND DRY AIR ABOVE 8KFT
MAY HINDER CONVECTION...ESPECIALLY EAST OF THE BLUE RIDGE.

WITH THE LOSS OF HEATING...ANY AFTERNOON CONVECTION WILL WANE AFTER
SUNSET. VALLEY AND RIVER FOG IS EXPECTED TONIGHT ACROSS THE AREA.
LOWS WILL RANGE FROM THE LOW TO MID 60S IN THE MOUNTAINS WITH MID TO
UPPER 60S EAST OF THE BLUE RIDGE.

UPPER RIDGE BUILDS SLOWLY NORTHEAST INTO THE MID ATLANTIC REGION
SUNDAY. WEST TO NORTHWESTERLY FLOW WILL ADVECT 20-22C AIR 85H AIR
INTO OUR REGION. SOME RECORD HIGH TEMPERATURES ARE POSSIBLE IN A FEW
LOCATIONS. USED ADJMET FOR HIGHS WITH VALUES FROM LOWER 80S IN THE
NORTHWEST TO THE MID 90S IN SOUTHEAST. DIFFERENTIAL
HEATING...LOCALIZED LIFT OVER/NEAR HIGHER TERRAIN AND SFC TROF
SHOULD PROVIDE SUFFICIENT LOCALIZED CONVERGENCE AND FORCED ASCENT TO
RESULT IN ISOLATED TO SCT AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
HIGH HEIGHTS TO REMAIN ACROSS THE AREA AS AXIS OF 5H RIDGE CENTERED
OVER THE SOUTHERN PLAINS NOSES IN FROM THE SW ESPCLY EARLY IN THE
WEEK. WEAK SURFACE HIGH EDGING IN BY MONDAY IN THE WAKE OF A PASSING
WEAK SURFACE TROF TO THE EAST SHOULD PROVIDE A LITTLE DRIER NW
TRAJECTORY THRU MUCH OF MONDAY BEFORE MOISTURE STARTS TO RETURN.
LOOKS LIKE COULD BE JUST ENOUGH DIFFERENTIAL HEATING OVER THE FAR
WEST IF RH IS SUFFICIENT TO POP ISOLATED TSRA GIVEN RIBBON OF HIGHER
CAPE SO INCLUDED A TSRA MENTION. GFS EVEN DROPS THE REMNANT OF AN
OLD UPSTREAM MCS ACROSS THE SW BUT REMAINS AN OUTLIER INTO THE
STRONG MID LEVEL RIDGING. THUS OTHER THAN 20ISH POP KEEPING IT
CLEAR TO PC INTO MONDAY NIGHT.

FLOW REMAINS RELATIVELY WEAK MONDAY NIGHT INTO TUESDAY WHILE DEEPER
PWATS QUICKLY RETURN AND INSTABILITY INCREASES WITH STRONG HEATING
TUESDAY AFTERNOON. EXPECT WESTERLY FLOW ALOFT TO PRODUCE BEST WEAK
CONVERGENCE ACROSS THE WESTERN MOUNTAINS WHERE THE GFS AGAIN PRINTS
OUT SOME QPF. THUS ADDED IN SOME SCATTERED CHANCE POPS RIDGES AND
LEFT ELSW IN SLIGHT POPS GIVEN THE OVERALL LINGERING WEAK SUBSIDENCE
IN PLACE.

TEMPS QUITE WARM MONDAY AND HOT TUESDAY AS THE FLOW TURNS MORE
WEST/SW AHEAD OF THE AXIS OF THE WARMER 85H TEMPS EXTENDING TOWARD
THE AREA FROM THE WEST. THINK COULD BE AROUND 90 EVEN IN PARTS OF
THE MOUNTAINS TUESDAY...OTRW MID/UPR 80S WEST TO LOW/MID 90S EAST.
LOWS AGAIN MAINLY IN THE 60S EXCEPT A LITTLE COOLER IN THE VALLEYS
MONDAY NIGHT UNDER CLEAR SKIES AND SLIGHTLY DRIER AIR.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER RIDGE WILL REMAIN IN PLACE FROM THE SOUTH/CENTRAL U.S. TO THE
SE COAST THRU THE EXTENDED. PERIODIC S/W ENERGY PASSING OVERTOP THIS
HEAT DOME WILL BE THE KEY TO WHETHER OR NOT THE RIDGE FLATTENS
ENOUGH TO ALLOW A WEAK COOL FRONT AND/OR POSSIBLE MCS FEATURES TO
DIVE DOWN FROM THE NW. LATEST GFS CONTINUES TO SHOW MORE WEAKNESS
DEVELOPING WITH A WEAK FRONT OOZING INTO THE REGION BY WEEKS END...
WHILE THE ECMWF AND ENSEMBLES HAVE MORE FLAT RIDGING WHICH KEEPS
TRACK OF IMPULSES TO THE NORTH. THIS WOULD KEEP THINGS QUITE
HOT/MUGGY BUT MOSTLY DRY OUTSIDE OF ISOLATED OROGRAPHIC CONVECTION
INTO NEXT WEEKEND. HOWEVER PROGGED FEATURE ROUNDING THE 5H RIDGE WED
LOOKS A BIT STRONGER WHICH COULD PUSH A FRONT TOWARD THE REGION THU
BEFORE WASHING OUT OR LIFTING BACK NORTH BY FRI/SAT. THUS PLAN TO
BUMP POPS TO LOW END CHANCE NW HALF LATER WED INTO THU AND THEN HAVE
CHANCES MAINLY ALONG THE BLUE RIDGE FRI/SAT WITH EITHER A RESIDUAL
BOUNDARY OR TROF AROUND. OTRW WILL CONTINUE TREND OF ISOLATED POPS
TO JUST PC ELSW FOR THE MOST PART GIVEN UNCERTAINTY AS TO WHETHER
ANY BOUNDARY CAN MAKE IT THIS FAR SOUTH. TEMPS TO REMAIN ABOVE
NORMAL AND QUITE HOT AHEAD OF THE FRONT TO THE NW WED AND OUT EAST
THU WITH HIGHS MID 90S SE. ELSW MUGGY MID/UPPER 80S TO AROUND 90
LIKELY THRU THE PERIOD.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
CONVECTION COMING ACROSS THE MOUNTAINS THIS EVENING WILL BRING
SUB-VFR CONDITIONS TO ALL RNK TAF SITES TONIGHT.
CONVECTION...ITSELF...SHOULD NOT BECOME SEVERE AS ABUNDANT
DRY/STABLE AIR IS ALOFT AND KEEPING HIGHER REFLECTIVITY BELOW 20KFT.
THUNDER AND LIGHTNING MAY BE THE ONLY THING THESE STORMS CAN
PRODUCE. MODELS ARE CARRYING MEASURABLE PRECIPITATION ACROSS THE
ENTIRE AREA OVERNIGHT FROM THIS LINE OF SHOWERS AND THUNDERSTORMS.
THE MAIN DIFFERENCE BETWEEN MODELS IS TIMING...WITH THE SLOWEST
MODEL EXITING SHOWERS AT DNAVILLE AROUND 08Z SUN. ONCE SHOWERS ARE
IN THE VICINITY...EXPECT THEM TO LAST 1-2 HOURS. ANY RAIN FALLING
THIS EVENING WILL LED TO FOG FORMING BY MORNING. DENSE LIFR FOG IS
POSSIBLE AT BLF/LWB THROUGH SUNDAY MORNING. IF RAIN DOES MAKE IT
EAST OF THE BLUE RIDGE...ROA/LYH/DAN WILL BE BORDER- LINE IFR-
MVFR. CONDITIONS WILL IMPROVE QUICK AFTER SUNRISE.

HIGH PRESSURE REMAINS OFF THE MID ATLANTIC COAST SUNDAY. A SOUTHERLY
FLOW WILL BRING INCREASING HUMIDITY AND ISOLATED TO WIDELY SCATTERED
AFTERNOON/EVENING TSTMS. OUTSIDE OF ANY TSTMS...CONDITIONS SHOULD
REMAIN VFR INTO WEDNESDAY. OVERNIGHT MOUNTAIN VALLEY FOG POSSIBLE
EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...KK
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/RCS
Hazardous weather outlook, Jun 19, 2:19 AM EST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EDT SAT JUN 19 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
319 AM EDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 19, 4:16 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT SAT JUN 19 2010

WVZ045-192215-
GREENBRIER WV-
516 PM EDT SAT JUN 19 2010

...SCATTERED THUNDERSTORMS MOVING INTO WESTERN GREENBRIER COUNTY...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
FAYETTEVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RAINELLE AROUND 600 PM AND QUINWOOD AROUND
615 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3823 8035 3813 8036 3780 8051 3787 8079
      3788 8077 3796 8081 3798 8078 3801 8079
      3803 8083 3806 8082 3805 8086 3809 8090
      3811 8086 3808 8071 3827 8044
Special weather statement, Jun 19, 4:54 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT SAT JUN 19 2010

WVZ042-043-045-192300-
GREENBRIER WV-MERCER WV-SUMMERS WV-
554 PM EDT SAT JUN 19 2010

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MERCER AND SUMMERS
COUNTIES...

AT 553 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RHODELL...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CAMP CREEK STATE PARK AROUND 615 PM...CAMP
CREEK AROUND 630 PM...ATHENS AROUND 645 PM AND ELGOOD AROUND 700 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3781 8057 3729 8097 3747 8128 3749 8127
      3752 8121 3758 8119 3760 8109 3765 8107
      3769 8098 3772 8097 3771 8090 3775 8092
      3778 8090 3782 8094 3783 8093 3787 8077
Special weather statement, Jun 19, 6:09 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT SAT JUN 19 2010

VAZ007-010-WVZ042-200015-
BLAND VA-MERCER WV-TAZEWELL VA-
709 PM EDT SAT JUN 19 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...

AT 707 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COALDALE...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BRAMWELL AROUND 715 PM...MONTCALM AROUND 730
PM...CLEAR FORK AROUND 745 PM...KEGLEY AROUND 800 PM AND PRINCETON
AROUND 815 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3721 8154 3726 8149 3728 8142 3742 8131
      3737 8086 3736 8085 3734 8085 3730 8094
      3730 8098 3728 8100 3726 8099 3705 8135
      3721 8160

AMS
Special weather statement, Jun 19, 6:11 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT SAT JUN 19 2010

VAZ009-015-200015-
GRAYSON VA-SMYTH VA-
711 PM EDT SAT JUN 19 2010

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON AND SMYTH COUNTIES...

AT 707 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLADE
SPRING...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CHILHOWIE AROUND 730 PM...ADWOLF AROUND 800
PM AND MARION AROUND 815 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3694 8183 3696 8169 3694 8168 3694 8165
      3696 8161 3698 8140 3657 8117 3659 8159
      3666 8164 3677 8169 3689 8181 3693 8183

AMS
Special weather statement, Jun 19, 6:55 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT SAT JUN 19 2010

VAZ010>014-018-019-022-023-WVZ044-200045-
ALLEGHANY VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-MONROE WV-
MONTGOMERY VA-PULASKI VA-ROANOKE VA-WYTHE VA-
755 PM EDT SAT JUN 19 2010

...STRONG THUNDERSTORMS WILL AFFECT THE NEW RIVER VALLEY...

AT 749 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
EAST OF PAINT BANK TO 3 MILES SOUTH OF BLAND...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR NEW CASTLE AROUND 810 PM...DUBLIN AROUND
820 PM...BLACKSBURG AROUND 825 PM...RADFORD AROUND 830 PM...AND
CLAYTOR LAKE AROUND 835 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3703 8123 3768 8023 3748 7982 3688 8072
      3687 8078

AMS

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Galax (C)

When
June 19, 7:49 PM EST
Where
Galax (C) County, Galax
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.670, -80.920

Several trees were blown down at the intersection of Camp Zion and Cardinal Road. Damage amounts are estimated.

Thunderstorm Wind, Botetourt

When
June 19, 8:15 PM EST
Where
Botetourt County, 1.77 mi SW of Webster
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.330, -79.850

Thunderstorm winds blew trees down that blocked Webster Road near the intersection of Route 460. Damage amounts are estimated.

Thunderstorm Wind, Bedford

When
June 19, 8:25 PM EST
Where
Bedford County, 2.31 mi WNW of Stewartsville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.280, -79.840

Trees were blown down blocking traffic at 6500 Jeters Chapel Road. Damage amounts are estimated.

Thunderstorm Wind, Patrick

When
June 19, 9:32 PM EST
Where
Patrick County, 0.69 mi N of Elamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
36.780, -80.200

Numerous large tree limbs were blown down along Fish Pond Drive and Elamsville Road. Damage amounts are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240979, 240980, 240981, 240982.